Indiana, 2003

Tornado and Hail in Indiana, August 26, 2003

August 26, 2003 · NWS IWX · 29 events in 13 counties and zones

25 thunderstorm wind, 3 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 26, 12:55 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 26, 12:55 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1255 PM EST TUE AUG 26 2003

18Z AVIATION DISCUSSION...

UPPER WAVE AND APPROACHING COLD FRONT WILL INTERACT WITH UNSTABLE
ATMOSPHERE TO PRODUCE MORE THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
HAVE TRIED TO TIME BEST POTENTIAL FOR THESE STORMS AT TAF SITES.
SOME BR LATE TONIGHT THEN DRIER NORTHERLY FLOW FOR WED.

12Z AVIATION DISCUSSION...
TSTMS MOVG RAPIDLY EAST ACRS NRN IN ATTM...SHOULD BE OUT OF AREA BY
15Z. STORMS SHOULD STAY NORTH OF FWA, BUT CLOSE ENOUGH TO MENTION
VCTS FOR A COUPLE HRS THIS MORNING. AIRMASS STILL EXPECTED TO BECOME
VERY UNSTABLE THIS AFTN WITH COLD FRONT AND PREFRONTAL TROUGH APCHG
FM NW. THINKING IS THAT CAP WILL BREAK LATE THIS AFTN WITH
PREFRONTAL TROF AND MOST OF TSTMS WILL BE WITH THIS FEATURE.
INCLUDED TEMPO TSTMS FOR A FEW HRS. FRONT EXPECTED TO PASS LATER
WITH JUST A WIND SHIFT AND SOME MVFR VSBYS. JT

PREVIOUS PUBLIC DISCUSSION...

MANY CHALLENGES IN THE SHORT TERM. THUNDERSTORMS ARE ONGOING AT 07Z
OVER MUCH OF NORTHERN ILLINOIS. THESE SHOULD CONTINUE EAST THIS
MORNING INTO THE WEST AND NORTH SECTIONS OF THE CWFA BEFORE
DISSIPATING TOWARDS MID-MORNING AS ATMOSPHERE STABILIZES. RAPID
DESTABILIZATION THEN TO OCCUR THIS AFTERNOON. COLD FRONT APPROACHING
FROM THE WEST ARRIVES AT THE NORTHWEST CORNER OF THE CWFA BY
00Z...PLUS BOUNDARIES WILL LIKELY EXIST FROM THIS MORNINGS
CONVECTION AND MESOETA DEPICTS A SMALL 500MB VORT MAX MOVING
THROUGH. THETA E RIDGE DEVELOPS COINCIDENT WITH THE SURFACE FRONT
COMBINED WITH PWAT AROUND 2 INCHES...LI OF -8...AND CAPE OF 4000. IF
SEVERE WEATHER DEVELOPS ISOLATED LARGE HAIL WILL BE POSSIBLE...WBZ
11K TO 12K FEET...BUT STRONG WINDS WOULD BE THE MORE LIKELY
PHENOMENON...WINDEX IN THE MID-UPPER 50S AND MDPI GREATER THAN 1.

AFTERNOON STORMS SHOULD HOLD OFF UNTIL LATE AFTERNOON/EARLY EVENING
WHEN CAP WEAKENS ENOUGH AND FRONT GETS CLOSE. 700MB TEMPS COOL FROM
10-11 DEG AT 06Z THIS MORNING TO 8-9 DEG THIS EVENING...WITH
MID-LEVEL LAPSE RATES AROUND 7 DEG/KM.  STORMS MAY EVOLVE INTO A
LINEAR MCS THIS EVENING AND MOVE TO THE ESE OVERNIGHT.

BUBBLE OF HIGH PRESSURE SLIDING SOUTHWARD INTO THE LAKES SHOULD PUSH
THE FRONT OUT OF OUR AREA WEDNESDAY MORNING AND TO THE OHIO RIVER
WEDNESDAY NIGHT. FRONT THEN COMES BACK NORTH AS A WARM FRONT
THURSDAY AFTERNOON. THERE IS A STRONG RETURN FLOW SOUTH OF THE WARM
FRONT WITH PLENTY OF AVAILABLE MOISTURE AND SLIGHT TO MODERATE
INSTABILITY...AND WITH FRONT CROSSING THE CWFA AT A CONVECTIVELY
FAVORABLE TIME OF DAY...INTRODUCED SMALL CHANCE POPS FOR THURSDAY
AFTERNOON.

DESPITE YESTERDAYS MAX TEMPS MORNING CLOUDS SHOULD HELP TO KEEP
TEMPS IN CHECK TODAY. HOWEVER IF ENOUGH SUN IS REALIZED TEMPS MAY
RISE FURTHER...AND HEAT ADVISORY CRITERIA MAY BRIEFLY BE REACHED IN
THE SOUTHWEST.

THU NGT-MON...
LATEST GFS INDICATES HIGH PRESSURE RIDGE WILL BE BUILDING INTO THE
AREA 00Z SAT WITH FRONT OVER OH VALLEY.  A FAIRLY STRONG SHORT WAVE
FORECAST TO ROTATE AROUND DEEP LOW OVER HUDSON BAY INTO NRN PLAINS
CAUSING FRONT TO MOVE BACK NORTH AND RESULTING IN SOME OVERRUNNING
PRECIP ACROSS CWA THIS WEEKEND. GEM SIMILAR TO GFS, THOUGH TIMING
APPEARS TO BE A BIT FASTER. THIS IS A RATHER LARGE DEPARTURE FROM
GOING FORECASTS AND PREVIOUS MODEL RUNS. LATEST ECMWF STILL
INDICATES FRONT WILL CONTINUE SEWD MOVEMENT WITH SURFACE RIDGE
BUILDING INTO THE AREA THRU 12Z SUNDAY SUPPORTING GOING FCST. WILL
HOLD OFF ON MAKING CHANGES ATTM AND LET DAYSHIFT MONITOR LATER
MEDIUM RANGE MODEL RUNS FOR SOME CONTINUITY. JT

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

12/JT
Hazardous weather outlook, Aug 26, 5:04 AM EST, 9 hours 8 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-271000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
504 AM EST TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA...MOSTLY NORTH AND
WEST OF FORT WAYNE...EARLY THIS MORNING. THOUGH AN ISOLATED STRONG
WIND GUST OR BRIEF PERIOD OF HAIL WILL BE POSSIBLE WITH THE
STRONGEST STORMS...ORGANIZED SEVERE WEATHER IS NOT EXPECTED THIS
MORNING.

STORMS WILL REDEVELOP LATE THIS AFTERNOON AND CONTINUE INTO TONIGHT.
STRONG GUSTY WINDS WILL BE THE MAIN THREAT...THOUGH SCATTERED LARGE
HAIL MAY OCCUR AS WELL. AN ISOLATED TORNADO WILL BE POSSIBLE DURING
THE FIRST FEW HOURS OF STORM DEVELOPMENT LATE THIS AFTERNOON AND
EARLY THIS EVENING...PRIMARILY NORTH OF A LINE FROM LIMA TO
MONTICELLO.

HEAT WILL BE AN ISSUE TODAY AS WELL...WITH HIGH TEMPERATURES WITHIN
A FEW DEGREES OF 90...AND HEAT INDEX READINGS APPROACHING 100.

THE STORMS THIS AFTERNOON AND TONIGHT WILL BE SPARKED BY A COLD
FRONT APPROACHING FROM THE NORTHWEST...INTO A VERY UNSTABLE AIR MASS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH LABOR DAY

A FEW THUNDERSTORMS WILL BE POSSIBLE SOUTHEAST OF FORT WAYNE EARLY
WEDNESDAY MORNING...BUT ARE NOT EXPECTED TO BE SEVERE.

THE NEXT CHANCE OF THUNDERSTORMS WILL COME THURSDAY AFTERNOON AS A
WARM FRONT MOVES NORTHWARD ACROSS THE REGION.  STRONG STORMS WILL BE
POSSIBLE...ESPECIALLY NORTH AND WEST OF SOUTH BEND.

STORMS WILL CONTINUE TO BE POSSIBLE THURSDAY NIGHT INTO FRIDAY AS A
COLD FRONT PASSES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON INTO
TONIGHT. SPOTTER ACTIVATION MAY ALSO BE REQUESTED THURSDAY AFTERNOON
AND NIGHT.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

12

In the hours before

Local storm report, Aug 26, 9:02 AM EST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0902 AM EST TUE AUG 26 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 AM    FORT WAYNE                IN   1.00 IN HAIL
08/26/03   ALLEN                          ON THE SOUTH SIDE OF FORT
                                          WAYNE

HITCHCOCK
Local storm report, Aug 26, 9:18 AM EST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0918 AM EST TUE AUG 26 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 AM    FORT WAYNE                IN   WIND DAMAGE
08/26/03   ALLEN                          SEVERAL TREES DOWN ON THE
                                          WEST SIDE OF FORT WAYNE

0858 AM    5 SW FORT WAYNE           IN   WIND DAMAGE
08/26/03   ALLEN                          TREES AND POWERLINES DOWN

HITCHCOCK
Local storm report, Aug 26, 9:37 AM EST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0937 AM EST TUE AUG 26 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 AM    4 SW FORT WAYNE           IN   WIND DAMAGE
08/26/03   ALLEN                          NUMEROUS TREES AND
                                          POWERLINES DOWN. STRUCTURAL
                                          DAMAGE TO ROOF OF BUILDING
                                          IN ABOITE TOWNSHIP.

HITCHCOCK
Local storm report, Aug 26, 10:26 AM EST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1026 AM EST TUE AUG 26 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1020 AM    CONVOY                    OH   WIND DAMAGE
08/26/03   VAN WERT                       LARGE TREE LIMBS DOWN

HITCHCOCK
Local storm report, Aug 26, 10:34 AM EST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1034 AM EST TUE AUG 26 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1025 AM    3 SE CONVOY               OH   WIND DAMAGE
08/26/03   VAN WERT                       NUMEROUS TREES DOWN
                                          BETWEEN CONVOY AND VAN
                                          WERT.

HITCHCOCK

The radar

The Northern Indiana radar (KIWX), 56 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind, 3 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, La Porte

When
August 26, 2:12 PM EST
Where
La Porte County, La Porte
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.950, -85.300

Numerous trees and power lines reported blown down.

Thunderstorm Wind, La Porte

When
August 26, 2:20 PM EST
Where
La Porte County, 5 mi SE of La Porte
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.317, -85.783

17 trees were reported blown down.

Thunderstorm Wind, Starke

When
August 26, 2:23 PM EST
Where
Starke County, Knox
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.733, -85.150

1 tree blown down.

Thunderstorm Wind, La Porte

When
August 26, 2:25 PM EST
Where
La Porte County, 8 mi NE of La Porte
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.783, -85.167

Trees blown down in Rolling Prairie.

Thunderstorm Wind, Marshall

When
August 26, 2:30 PM EST
Where
Marshall County, 3 mi W of Bremen
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.767, -85.117

Several trees down in the northern part of the county,

Thunderstorm Wind, St. Joseph

When
August 26, 2:30 PM EST
Where
St. Joseph County, 3 mi S of South Bend
Measured
69 kt (79 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.633, -86.167

Numerous trees and power lines were reported blown down across the south side of South Bend.

Thunderstorm Wind, St. Joseph

When
August 26, 2:30 PM EST
Where
St. Joseph County, 4 mi SSW of South Bend
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.617, -85.417

Numerous trees and power poles were sheared off, with widespread damage being reported in Blair Hills.

Thunderstorm Wind, St. Joseph

When
August 26, 2:30 PM EST
Where
St. Joseph County, South Bend
Measured
65 kt (75 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.517, -85.267

Numerous trees and power lines were blown down. A semi was blown over in the area, with several roof being blown off houses.

Tornado, St. Joseph

When
August 26, 2:40 PM EST
Where
St. Joseph County, 2 mi S of Mishawaka
Rating
F1
Path length
0.1 mi
Path width
33 yd
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
40.650, -84.833

Some evidence was found of a brief touchdown near the intersection of Logan Street and Dragoon Trail in Mishawaka. Damage in the area was consistent with F1 intensity.

Thunderstorm Wind, Starke

When
August 26, 2:45 PM EST
Where
Starke County, 2 mi S of Koontz Lake
Measured
69 kt (79 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.750, -84.933

Thunderstorm Wind, Elkhart

When
August 26, 2:50 PM EST
Where
Elkhart County, 4 mi SW of Elkhart
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.467, -85.583

Trees and power lines down as a result of 60 to 70 mph estimated winds.

Thunderstorm Wind, Elkhart

When
August 26, 2:53 PM EST
Where
Elkhart County, Goshen
Measured
60 kt (69 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.250, -85.433

Numerous trees reported down in the city. The largest was a 2 to 3 foot diameter tree down a quarter of a mile on County Road 26, just east of County Road 15.

Thunderstorm Wind, Lagrange

When
August 26, 3:08 PM EST
Where
Lagrange County, 1 mi N of Topeka
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.750, -84.933

Wind gusts were estimated around 65 to possibly 70 mph.

Thunderstorm Wind, Elkhart

When
August 26, 3:15 PM EST
Where
Elkhart County, Millersburg
Measured
51 kt (59 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
41.600, -85.033

A grain silo was damaged by strong winds.

Thunderstorm Wind, Kosciusko

When
August 26, 3:15 PM EST
Where
Kosciusko County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.783, -85.100

Trees were reported down throughout the county.

Thunderstorm Wind, Lagrange

When
August 26, 3:15 PM EST
Where
Lagrange County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.617, -86.250

Trees were reported down across the county.

Thunderstorm Wind, Noble

When
August 26, 3:15 PM EST
Where
Noble County, Ligonier
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.667, -86.250

Trees were reported down in Ligonier, as well as other areas in the northwestern part of the county.

Thunderstorm Wind, Noble

When
August 26, 3:20 PM EST
Where
Noble County, 5 mi N of Kendallville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.617, -86.283

Trees were reported down north of Kendallville, as well as other areas in the northeastern part of the county.

Thunderstorm Wind, Whitley

When
August 26, 3:30 PM EST
Where
Whitley County, Tri Lakes
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.650, -86.017

Power lines were blown down.

Thunderstorm Wind, Steuben

When
August 26, 3:43 PM EST
Where
Steuben County, 3 mi SW of Angola
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
41.583, -85.833

Thunderstorm Wind, Kosciusko

When
August 26, 3:45 PM EST
Where
Kosciusko County, 4 mi W of North Webster
Measured
52 kt (60 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.517, -85.700

Thunderstorm Wind, Allen

When
August 26, 4:05 PM EST
Where
Allen County, 12 mi SW of Ft Wayne
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.550, -86.650

Several trees reported down across the southwestern part of the county.

Hail, Wells

When
August 26, 4:50 PM EST
Where
Wells County, 1 mi E of Bluffton
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.600, -86.717

Hail, Wells

When
August 26, 4:52 PM EST
Where
Wells County, 4 mi N of Bluffton
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.300, -86.633

Thunderstorm Wind, Wells

When
August 26, 4:55 PM EST
Where
Wells County, 4 mi NE of Bluffton
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.683, -86.600

Trees and power lines were blown down.

Thunderstorm Wind, Adams

When
August 26, 5:00 PM EST
Where
Adams County, Monroe
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.450, -86.200

Tree lmbs and power lines blown down in the area.

Thunderstorm Wind, Adams

When
August 26, 5:05 PM EST
Where
Adams County, Monroe
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.383, -86.500

Trees blown down onto a home. A grain silo was also blown down.

Thunderstorm Wind, Wells

When
August 26, 5:06 PM EST
Where
Wells County, Craigville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.550, -85.550

Numerous trees were blown down.

Hail, Adams

When
August 26, 5:18 PM EST
Where
Adams County, 6 mi E of Berne
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.233, -85.867

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyThe tornado archive for Indiana, 2003Warnings in Indiana, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377110, 5377109, 5377111, 5377112, 5377173, 5377764, 5377765, 5377766, 5377410, 5377174, 5377767, 5377768, 5377175, 5377108, 5377176, 5377491, 5377493, 5377492, 5377494, 5377754, 5377755, 5377756, 5377757, 5377758, 5377759, 5377760, 5377761, 5377762, 5377763.